[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.203.245.76. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 12, 1982

Interactions Between Antibiotics and Oral Contraceptives

JAMA. 1982;247(10):1408. doi:10.1001/jama.1982.03320350022018
Abstract

To the Editor.—  The response given in the QUESTIONS AND ANSWERS section to an inquiry concerning concurrent oral contraceptive (OC) and antibiotic therapy (1981;246:2076) warrants some comments. Dr Proudfit states that reported interactions of rifampin, ampicillin, and tetracycline with OCs presumably result because these drugs induce (I must assume the word "include" is a misprint in the reply, and the intended word is "induce") hepatic microsomal enzymes.While this is certainly important in the case of rifampin, ampicillin and tetracycline are not known to induce hepatic enzymes. Rather, the latter two drugs probably interact with OCs by another, unrelated mechanism. Synthetic estrogens undergo extensive enterohepatic recirculation, a process that probably involves the gut flora. The glucuronidated metabolites of the estrogens are secreted into the bile but cannot be reabsorbed from the intestine until the glucuronide moiety is hydrolyzed to regenerate free drug, a reaction that is carried out to a

×